Parents take note: A dangerous trend targeting adolescents and teens is sweeping across social media networks.
The “Benadryl Challenge,” which first became popular in 2020 on TikTok, has been re-circulating since January, leading to Benadryl overdoses among young teens around the country, increased visits to the emergency room and even deaths.
Benadryl, or diphenhydramine, is a common over-the-counter allergy medicine. It treats symptoms like rash, itching, watery eyes, cough, runny nose and sneezing. The Benadryl Challenge encourages teens to take an excessive amount of the drug – at least a dozen tablets – to cause hallucinations.
Mild overdose symptoms for diphenhydramine may include sleepiness, dry mouth and an inability to pass urine. More severe overdose may cause hallucinations, seizures, delirium, psychosis, coma and death.
According to a warning issued by the U.S. Food and Drug Administration (FDA), “Taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death.”
What should parents do?
The FDA recommends the following:
- Store diphenhydramine and all other OTC and prescription medicines up and away and out of children’s reach and sight.
- Consider locking up medicines to prevent accidental poisonings by children and misuse by teens.
- Always read the drug facts label included on all OTC medicines to find out if they contain diphenhydramine, how much and how often you should take them, and important safety information.
- Do not take more than the dose listed on the label, as doing so can cause serious problems.
If someone takes too much diphenhydramine and is hallucinating, can’t be awakened, has a seizure, has trouble breathing, or has collapsed, get medical attention immediately by calling 911 and contact poison control at 1-800-222-1222.